I am new to posting here, but not new to reading and I have a question I hope I can get some help with because a lot of you guys seem to have great advice! I am 35 years old (female) and when I was 15 yrs old I was diagnosed with a degenerative joint condition, along with MS and a few other things (endometrosis, cluster migraine headaches, etc.). At this point, I am obviously also a chronic pain patient as I have been in extreme pain for 20 years (I do not work and am considered completely disabled; I walk with a cane, etc.). I was on Oxycodone and Oxycotin and Vicodin from the time I was 15 till I was about 25 and then I was switched to Fentynal patches because I was taking too many (prescribed!) pills to be safe for my liver. My prescribed patch dose is 175 mcg every 2 days (so I am wearing one 100 mcg patch and one 75 mcg patch) and I take about 30 mg's of Oxycodone daily for breakthrough pain - or should I say I was. I have recently decided that I REALLY want to get off the patches, at least for a little while so I can see how much residual pain I am truly dealing with. In addition, I am SO tired of being forced to use the patches. I don't want to be in pain, however, I am tired of feeling like an addict, which is exactly how I feel every time I am late putting on a new patch and start to have w/d's or every time I am rushing to get to the pharmacy before they close to fill my script filled (and I am always going on the day I am out of patches because my insurance will not cover it even one day early). At this point, I would rather at least TRY the pain then never know if I can do it.
I talked this over with my pain doctor and he said no, absolutely not. I spoke to my specialist (who doesn't prescribe the meds but obviously knows I take them) and also got a no and I talked to my family doc who also said no. I am determined to at least see what my life is like with out these patches and see what my pain level is like all these years later.
So, over the course of the last 30 days, I went from 175 mcg every other day down to 100 mcg every day (so just one 100 mcg patch that I replaced every other day) and then I cut out the daily oxy's completely. I was doing well with that and stayed at tht for a week and then because I still felt alright, instead of dropping to 75 mcg, I just went ahead down to 50mcg (so for a week I have been at one 50 mcg patch every other day). I use the Mylan patches so I can cut them myself. I am doing so-so. I am in quite a bit of pain but it doesn't feel like w/d pain (or at least not all of it), it feels like my old, reliable bone and joint pain.
I am ready to drop down again and this time I will be going to 25 mcg every other day. I have tried going three days on a patch instead of 2 but that doesn't seem to work for me for a few reasons. One, I have very oily skin and the patches peel - even with just two days I have to use a Tegaderm and waterproof medical tape and the tape peels off on a daily basis. Secondly, for some reason I have been running a high body temperature for about the past year, which none of my docs seem to know how to fix or what's causing it and so the patch definitely doesn't last three days. So my plan is to go to 25 mcg for a week and then drop down to 12.5 mcg (and I have heard from a lot of people that this is the drop that hurts).
My question is how hard will it be to stop at 12.5 mcg? Anybody with past experience? I know that 25 mcg is approx. the same as 30 - 60 daily mg's of Oxycodone so I would assume 12.5 mcg is approx the same as 15 - 30 mcg's of Oxy (and of course, I know that Oxy is MUCH easier to quit than Fentynal, the w/d's I have had from Fentynal are a bear and make the old Oxy w/d's seem like a cold compared to the Hell from the patch w/d's). I know I am going to be sick, I am aware that it won't be pleasant but how bad are we talking? Sweats, vomiting, diarrhea, chills, severe aches and pains, muscle and bone pain, sleeplessness, restless legs, anxiety, fever...will it be the whole thing? And will I most likely still suffer protracted w/d? I really want to do this but I do have a 10 yr old daughter and I can't have w/d for two or three months because that, coupled with my pain, will be unbearable.
I just wondered if anyone could advise me on their experiences, please. I have been doing ok stepping down - I don't feel great but I don't feel awful.
I've done this before, I have spinabifida and found out when I got a spinal stenosis from a football accident. So I was born with the spinabifida and that's when I got the stenosis. So at 26 I had been on pain medication for 10 years and at that point I needed them to work so hard, I wanted to get off everything see where my pain level was and I tried a bunch of other things. It's hard going from something to nothing, but I cut out my oxycontin, roxicodone and valium over time and for about 6 months struggled through it all. When I got back on my pain medications essentially the same things just morphine and roxicodone because the oxycontin had become so expensive they worked better obviously but after about 2 years it went back up to my normal dose, and stayed there. I've found that I don't keep increasing, I hit a number that works. Actually this year I dropped a tiny bit in my roxicodone.
Thank you for answering and for taking the time to share your personal exp! I am down another taper to 25 mcg and I am in a considerable amount of pain this time, with this step down but I am continuing forward. I will drop down to 12.5 mcg. I am def aware that I may have to go back on my meds but I am determined to see where my body is in terms of pain after all this time.
Personally, I think you're tapering very quickly. I was on 75 mcg of Fentanyl every 48 hours, 45 mg. of oxycodone every 4 hours, 90 mg of Cymbalta, Clonidine for nerve pain, 1600 mg. of gabapentin, 10 mg.Ambien, and 1 mg. of Ativan 3x/day. I felt I was overmedicated and wanted to see where my real pain was. My doctors also felt that I should not come off. I tapered too quickly at times and wound up in terrible withdrawal. I'm a single mom of 4. I understand how you want to get off as quickly as possible but really, take it slow. Also, even though you're not an addict, you may find some helpful information on the Substance Abuse forum. They can tell you about supplements that are helpful in reducing the withdrawals.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.